Orange County District Attorney David M. Hoovler announced on Thursday, August 25 2016, that the public should be aware of a recently issued New York State Department of Health and the New York State Office of Alcoholism and Substance Abuse Services “Fentanyl Alert,” that was issued to “substance abuse treatment providers, harm reduction programs and their responders”. The alert states that, “New York State’s heroin crisis is worsening with the presence of fentanyl in the illicit drug market.” The alert notes that fentanyl which is 100 times more potent than morphine. Fentanyl is often mixed with heroin or sold as heroin, and, as the alert notes, because of this it may be far more potent than drug buyers may realize. Fentanyl can cause a little known side effect of chest wall rigidity in which the person who has used the drug cannot move his or her chest wall to breathe even though he or she might be conscious and trying to do so. It is imperative that when an opioid overdose is encountered that 911 be called immediately. More and more police officers, and other Orange County first responders, are equipped with Naloxone which can be administered to those experiencing an opioid overdose. The public should also be aware that fentanyl can be absorbed through the skin, so that even touching the substance without ingesting it can be dangerous.
District Attorney Hoovler advises all Orange County residents to visit the District Attorney’s Office webpage at http://www.orangecountygov.com/content/124/912/23685/default.aspx to familiarize themselves with basic facts about opioid addiction and its long-term effects. More importantly, the site contains information about the physical and behavioral signs of heroin use and addiction that parents, and other family members, should be aware of, including recognizing the advanced warning signs of heroin use and addiction.
“Opioid overdoses have increased state-wide in recent years, including in Orange County,” said District Attorney Hoovler. “We have noticed an uptick in fentanyl being present in the heroin recovered during narcotics investigations. The public needs to be aware of the potentially lethal consequences of these substances. Parents, and loved ones of anyone who might be tempted to use or purchase illicit narcotics, should be aware of the warning signs of opioid use and addiction.”